Pennsylvania, 2002Flash Flood in Pennsylvania, July 27, 2002
July 27, 2002 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 8:50 AM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 8:50 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT SAT JUL 27 2002
SLOW MOVING THUNDERSTORM COMPLEX OVER CENTRAL OHIO WILL MOVE
EASTSOUTHEAST AT 20 MPH. SO UPPED MENTION OF SHOWERS AND THUNDERSTORMS
FOR HEAD OF OHIO REGION SOUTH OF INTERSTATE 70. WILL MONITOR INTENSITY
OF STORMS ON RADAR BEFORE CONSIDERING ANY FLOOD WATCH. NORTHERN WEST
VIRGINIA MOUNTAIN COUNTIES WILL BE VULNERABLE IF THEY GET MORE THAN 1.5
INCHES OF RAIN IN A COUPLE HOURS. OTHER AREAS CAN TAKE 3 INCHES.
ETA AND AVN SHOW ADDITIONAL ORGANIZED STORMS POSSIBLE TONIGHT. CONCUR
WITH SPC ABOUT SOME POTENTIAL FOR SEVERE CONSIDERING DIRECTIONAL SHEAR
IN VERTICAL PROFILE. THIS CAN ALSO ENHANCE LOCAL RAIN AMOUNTS.
HIGH TEMPERATURES TRIMMED BY ONE CATEGORY MOST LOCATIONS PER HEAVY
CLOUD COVER. REST UNCHANGED. ...GIORDANO
.PBZ...
MD...NONE
OH...NONE
PA...NONE
WV...NONE
In the hours before
Special weather statement, Jul 27, 9:20 AM EST, 4 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SAT JUL 27 2002
...UPDATE ON POTENTIAL FOR THUNDERSTORM HAZARDS...
SLOW MOVING THUNDERSTORMS WILL BE MOVING ACROSS EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND THIS AFTERNOON. THE
NATIONAL WEATHER SERVICE SAYS THAT AREAS GETTING MORE THAN 1.5 INCHES
OF RAIN IN A COUPLE HOURS CAN BE VULNERABLE TO FLOOD DEVELOPMENT.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE HEAD OF THE OHIO
REGION...INCLUDING WESTERN PENNSYLVANIA LATE THIS AFTERNOON AND
TONIGHT. THE NATIONAL WEATHER SERVICE SAYS THESE STORMS CAN HAVE GUSTY
WINDS OVER 40 MPH...HAIL...BESIDES LOCALLY HEAVY RAIN...WITH OVER 2
INCHES POSSIBLE. SO SKYWARN ACTIVATION MAY BE NEEDED TONIGHT. LISTEN
FOR UPDATES.
Flash Flood, Westmoreland
- When
- July 27, 2:14 PM EST to 4:30 PM EST
- Where
- Westmoreland County, Greensburg
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Torrential thunderstorm rains produced numerous cases of minor roadway flooding. Some basement flooding was also reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Michigan, July 27 to 28, 20022 injured · $620,000 · F1 · 5 events
- Flash Flooding and Damaging Winds in Texas, July 27, 2002$860,000 · 80 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 27, 2002$250,000 · 1 in hail · 31 events
- Tornado in Florida, July 27, 2002$100,000 · F1 · 1 event
- Tornado and Damaging Wind in Pennsylvania, July 27, 2002$80,000 · F0 · 2 events
- Flash Flooding and Flooding in Ohio, July 27, 2002$38,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 27, 2002$27,000 · 0.75 in hail · 4 events
- Flash Flood in West Virginia, July 27, 2002$25,000 · 1 event
- Damaging Winds in Iowa, July 27, 2002$20,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Kansas, July 27, 20021 injured · $12,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 27, 20021.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, July 27, 2002$500 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307083.